Stopping Gout Together › Forums › Help My Gout! The Gout Forum › Hemoglobin, allopurinol, and febuxostat (Adenuric) › Reply To: Hemoglobin, allopurinol, and febuxostat (Adenuric)
I don’t think you know for a fact that your haemoglobin levels “have been dropping almost with every increase of allopurinol” because so far as I know you didn’t test twice at the same allopurinol dose.
Could the problem be dose-independent or possibly unrelated to allopurinol?
I’m clueless about this haemoglobin thing so unless your doctor has already looked into every possibility, I would look into the following before changing a medication that works:
-how’s your ferritin doing? could you try an anemia treatment (even if you didn’t change your diet, allopurinol can effect digestion)?
-is there a known link between allopurinol specifically and haemoglobin levels or is it likely related to low uric acid instead (in which case switching medication isn’t likely to help)?
-could you simply try to reduce your allopurinol dose first (you may be past the need for 400mg)?
Also, why wait a whole month to test your blood again if the heamoglobin issue is urgent?
If on the other hand it’s not urgent, why not stick to your 400mg allopurinol another month and see what happens?
As to Uloric, it’s obviously newer than allopurinol but it’s been on the market for a while now. Have you looked for published studies?
In my opinion, one risk factor with Uloric is not related to the actual drug but to the dosage guidelines. Instead of starting patients on a small dose, doctors often tell them to take roughly the equivalent of your current dose straight away. The businesses enjoying a monopoly on the drug in the US and Europe don’t even sell pills designed to allow for smaller doses (or for slightly larger doses should that be required).
I expect the average Uloric user takes a significantly stronger dose than the average allopurinol user. And if studies showed that Uloric is about as risky as a less powerful allopurinol dose, that would suggest to me Uloric is actually safer.